eCite Digital Repository

Drug-induced liver injury in the Australian setting

Citation

Sistanizad, M and Peterson, GM, Drug-induced liver injury in the Australian setting, Journal of Clinical Pharmacy and Therapeutics, 38, (2) pp. 115-120. ISSN 0269-4727 (2013) [Refereed Article]

Copyright Statement

Copyright 2013 Blackwell Publishing Ltd

DOI: doi:10.1111/jcpt.12039

Abstract

What is known and Objective: The causes of drug-induced liver injury vary worldwide, with limited data regarding druginduced hepatotoxicity in Australia. This study sought to provide information about the incidence, causes and clinical manifestations of drug-induced hepatotoxicity.

Methods: A retrospective study was performed on all adult inpatients with abnormal liver function tests, defined as an increase of more than twice the upper limit of the normal range in either serum alanine aminotransferase or alkaline phosphatase, over a 12-month period at the major hospital in Tasmania, Australia. A random sample of individual medical records was reviewed and clinical data extracted. The causality of suspected drug-induced liver injury cases was assessed using the Roussel Uclaf Causality Assessment Method.

Results: A total of 264 cases were included. Drug-induced liver injury with at least a possible causal relationship was found in 24 cases (91%). The mean age at presentation in the 17 patients with possible or probable hepatotoxicity not related to paracetamol or cancer chemotherapy was 60  200 years, and 9 (53%) were men. The frequencies of cholestatic, hepatocellular and mixed patterns of liver damage were 9 (53%), 2 (12%) and 6 (35%) respectively. The most common cause was antibiotics (11 of 17; 65%), while flucloxacillin (4 of 17; 24%) was the single agent most often implicated.

What is new and Conclusion: Nearly 10% of cases of abnormal liver function could be associated with adverse effects of drugs. The possibility of drug-induced liver injury should always be considered when there is an absence of other apparent hepatic disease.

Item Details

Item Type:Refereed Article
Keywords:adverse drug reaction, drug-induced, hepatotoxicity, liver injury
Research Division:Medical and Health Sciences
Research Group:Pharmacology and Pharmaceutical Sciences
Research Field:Clinical Pharmacology and Therapeutics
Objective Division:Health
Objective Group:Clinical Health (Organs, Diseases and Abnormal Conditions)
Objective Field:Clinical Health (Organs, Diseases and Abnormal Conditions) not elsewhere classified
Author:Peterson, GM (Professor Gregory Peterson)
ID Code:83089
Year Published:2013
Web of Science® Times Cited:5
Deposited By:Pharmacy
Deposited On:2013-03-01
Last Modified:2014-06-24
Downloads:0

Repository Staff Only: item control page